Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2016, 3:15 PM CDT for Barber County, Kansas. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 3:15 PM CDT (20:15 UTC)
- Expired
- May 9, 2016, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:20 PM CDT | HAIL 1.75 | 1 Wnw Sharon, KS | |
| May 9, 3:20 PM CDT | HAIL 2 | 1 Sw Sharon, KS | 2 INCH HAIL ESTIMATED BY PUBLIC |
| May 9, 3:20 PM CDT | HAIL 2 | 9 Ese Medicine Lodge, KS | 2 INCH HAIL ESTIMATED BY PUBLIC |
| May 9, 3:30 PM CDT | HAIL 2.5 | 3 N Sharon, KS | |
| May 9, 3:45 PM CDT | HAIL 1 | 3 Ne Sharon, KS | |
| May 9, 3:58 PM CDT | HAIL 1.75 | 3 E Sharon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WUUS53 KDDC 092015
SVRDDC
KSC007-092100-
/O.NEW.KDDC.SV.W.0042.160509T2015Z-160509T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHARON...
MOVING NORTHEAST AT 20 MPH.
HAZARD...UP TO TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SHARON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3715 9841 3724 9857 3746 9846 3739 9846
3738 9835 3718 9835
TIME...MOT...LOC 2015Z 228DEG 16KT 3723 9845
HAIL...2.50IN
WIND...60MPH
$$
HOVORKA1 follow-up statement
461
WWUS53 KDDC 092035
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT MON MAY 9 2016
KSC007-092100-
/O.CON.KDDC.SV.W.0042.000000T0000Z-160509T2100Z/
BARBER KS-
335 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN BARBER COUNTY...
AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SHARON...MOVING NORTHEAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...UP TO BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
SHARON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 9856 3746 9846 3739 9846 3738 9835
3718 9835 3715 9841
TIME...MOT...LOC 2034Z 228DEG 16KT 3729 9837
HAIL...2.75IN
WIND...60MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:05 PM CDT, 10 minutes earlier.
Area forecast discussion, May 9, 3:05 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 305 PM CDT MON MAY 9 2016 ...Updated Long Term... .SHORT TERM...(This evening through Tuesday) Issued at 1232 PM CDT Mon May 9 2016 Strong shortwave entering SW KS as of early afternoon. This disturbance will bring an increase in clouds, and isolated to scattered showers and thunderstorms through the afternoon. An increase in instability is expected this afternoon, with the most unstable air favoring the NE counties. Stronger storms in this region may produce marginally severe hail. Will need to monitor the eastern zones this afternoon. HRRR runs develop more robust convection along our eastern border by 4 pm, on the western periphery of much greater instability. Feel most severe potential will remain in WFO Wichita's CWA, but it will be monitored. Any convection will be diurnally driven, and diminish quickly around sunset. A clearing sky expected overnight, with min temperatures Tuesday morning ranging from the mid 40s NW to mid 50s SE. Tuesday...Noticeably warmer. Short high pressure ridge axis passes SW KS around sunrise, with SW flow aloft by afternoon. 850 mb temperatures spike nicely, into the 20-25C range, which translates into high temperatures well into the 80s. Some locales along the Oklahoma border will achieve lower 90s. Winds will trend SE through the afternoon in response to pressure falls and surface cyclogenesis in SE Colorado. Strong closed low will be well north of SW KS, in the Dakotas, by afternoon, while the associated cold front approaches the NW zones late in the day. NAM/ECMWF both suggest scattered convection developing ahead of this frontal boundary across the NW zones around 4 pm Tuesday. Moisture will be limited, with surface dewpoints generally in the 40s to near 50 at best. CAPE may approach 1000 J/kg locally. Any convection across the NW zones will be high-based, with the potential for downburst wind gusts and small hail. SPC's marginal 5% wind/hail outlook that clips our northern zones looks plausible. Feel the marginal wind/hail threat will extend down the cold front to include the far SW counties as well, especially through Tuesday evening. .LONG TERM...(Tuesday night through Monday) Issued at 305 PM CDT Mon May 9 2016 Cold front passage expected Tuesday night, with scattered showers and thunderstorms favoring the northern counties closer to the greater lift. Wednesday...Noticeably cooler in the post-frontal airmass. Afternoon highs reduced to the lower 70s. Showers end early morning NE, with more possible west late, but most locales will be dry for most of Wednesday. Wednesday Night...Weak shortwave approaches in the developing NW flow aloft, to spread another opportunity for showers and thunderstorms, this time favoring the southern zones near the Oklahoma border. Thursday...Dry and several degrees warmer. Highs in the 70s. Friday...Warming trend continues, with afternoon temperatures ranging from 75-85. PNA pattern establishes over North America, with strong ridging over the Desert SW with another Great Lakes trough. NW flow over Kansas in between. Saturday...Cooler behind another cold front passage. Afternoon temperatures reduced to about 10 degrees below normal, to the mid 60s. GFS based guidance is much more aggressive with this cooling. Sunday and Monday...Desert SW ridge flattens. Embedded disturbances in the resulting zonal flow likely to bring periods of scattered showers and thunderstorms. CR initial pops are close to 12z MEX guidance. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 9 2016 A strong shortwave entering SW KS at midday will spread broken clouds and isolated to scattered -SHRA and -TSRA across SW KS this afternoon through sunset. Any impacts to aviation should be brief/temporary and only carried VCTS/CB in the 18z TAFs. Highest instability forecasted to be near HYS, where a marginally severe storm may develop near the airport through sunset. Convection will rapidly diminish at sunset, with SKC overnight. Some west wind gusts near 20 kts this afternoon away from any convection. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 85 53 71 / 10 10 20 10 GCK 49 84 50 70 / 10 20 30 20 EHA 50 86 48 71 / 0 10 10 20 LBL 48 87 51 74 / 0 10 10 10 HYS 52 80 52 68 / 20 30 50 20 P28 54 88 59 76 / 10 0 20 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 9, 4:11 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 411 AM CDT MON MAY 9 2016 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 411 AM CDT MON MAY 9 2016 /311 AM MDT MON MAY 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH SMALL HAIL AND SOME STRONG WINDS. THE BEST CHANCES FOR HAIL UP TO PENNY SIZE AND THE STRONGER WINDS WILL BE FROM ST. JOHN TO PRATT AND MEDICINE LODGE AND EAST. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...A COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY LATE INTO WEDNESDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE CENTRAL PLAINS ON FRIDAY WITH SLIGHT CHANCES FOR MORE THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED. HAZARDS WEATHER RISK... TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Special weather statement, May 9, 2:02 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON MAY 9 2016
KSZ084-091945-
MORTON KS-
202 PM CDT MON MAY 9 2016
...SPECIAL WEATHER STATEMENT...
AT 202 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF STONINGTON...OR 13 MILES SOUTHWEST OF RICHFIELD...
MOVING SOUTHEAST AT 40 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MORTON
COUNTY.
LAT...LON 3729 10204 3732 10202 3713 10177 3699 10198
3699 10204
TIME...MOT...LOC 1902Z 318DEG 34KT 3719 10202
TURNERSpecial weather statement, May 9, 2:18 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 218 PM CDT MON MAY 9 2016 KSZ074-084-092000- MORTON KS-STANTON KS- 218 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTH CENTRAL STANTON COUNTIES UNTIL 300 PM CDT... AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RICHFIELD...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROLLA AND RICHFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3713 10200 3737 10200 3741 10158 3710 10160 TIME...MOT...LOC 1918Z 265DEG 28KT 3726 10183 TURNER
Special weather statement, May 9, 2:18 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT MON MAY 9 2016
KSZ081-090-092015-
BARBER KS-PRATT KS-
218 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND EASTERN
BARBER COUNTIES UNTIL 315 PM CDT...
AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR MEDICINE LODGE...MOVING NORTHEAST AT 35 MPH.
UP TO NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...ISABEL AND CAIRO.
LAT...LON 3700 9883 3780 9847 3739 9846 3738 9835
3700 9835
TIME...MOT...LOC 1918Z 207DEG 29KT 3727 9860
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 19 min |
| May 8, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 8, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
| May 8, 7:55 PM CDT | Flash Flood Warning | DDC | Ellis, Rush | 7 hr |
| May 8, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 17 min |
| May 8, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 55 min |
| May 8, 8:51 PM CDT | Special Weather Statement | DDC | Ness | 39 min |
| May 8, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 64 min |
| May 8, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 57 min |
| May 8, 9:44 PM CDT | Tornado Warning | DDC | Ellis, Ness, Rush | 26 min |
| May 8, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 35 min |
| May 8, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| May 8, 11:23 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| May 8, 11:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 23 min |
| May 8, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| May 9, 12:36 AM CDT | Special Weather Statement | DDC | Ellis | 24 min |
| May 9, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 9, 2:02 PM CDT | Special Weather Statement | DDC | Morton | 43 min |
| May 9, 2:18 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| May 9, 2:21 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 54 min |
| May 9, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 56 min |
| May 9, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| May 9, 4:52 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 9, 5:11 PM CDT | Special Weather Statement | DDC | Ford | 49 min |
| May 9, 6:41 PM CDT | Special Weather Statement | DDC | Rush | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.